Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 146, NWS Bismarck, ND

July 26, 2015Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2015, 2:44 PM MDT for Slope County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2015, 2:44 PM MDT (20:44 UTC)
Expired
Jul 26, 2015, 3:45 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Slope County, ND

The radar

The Bismarck radar (KBIS), 209 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:42 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:57 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
257 PM CDT SUN JUL 26 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 209 PM CDT SUN JUL 26 2015

BLENDED THE CURRENT POPS WITH THE HRRR ENSEMBLE FOR THE REMAINDER
OF THE AFTERNOON AND EVENING. AS OF 2 PM CDT THUNDERSTORMS HAVE
INITIATED ALONG THE FRONTAL BOUNDARY IN NORTHWEST NORTH DAKOTA.
BUFKIT 12Z SOUNDINGS SHOW A CAP IN PLACE SUNDAY AFTERNOON BIS-JMS
SO USED THIS AS THE EASTWARD EXTENT FOR THE CONVECTION THIS
AFTERNOON AND EVENING. 20Z WATER VAPOR IMAGE SHOWS WEAK TROUGH
MOVING THROUGH NORTHEAST MONTANA WITH THE MAIN UPPER LOW COMING ON
SHORE ACROSS WASH/OR. AS THE FLOW ALOFT BECOMES PARALLEL WITH THE
COLD FRONT IT WILL ONLY MAKE IT THROUGH WEST CENTRAL NORTH DAKOTA
SUNDAY EVENING...THEN LIKELY RETREAT TO THE NORTHWEST AS
INCREASING LOW LEVEL SOUTHEAST FLOW BECOMES MORE PREDOMINANT LATE
TONIGHT IN RESPONSE TO THE UPPER LOW MOVING TO MONTANA BY MONDAY
MORNING. AS THIS HAPPENS THE FOCUS FOR THUNDERSTORMS TONIGHT WILL
DIMINISH CENTRAL AND RETURN TO THE NORTHWEST.

ON MONDAY MID LEVEL COOLING AND INCREASING MID LEVEL ADIABATIC
LAPSE RATES WILL CREATE IMPRESSIVE CAPE VALUES IN EXCESS OF 4000.
WITH COLD FRONTAL BOUNDARY SET TO HELP BREAK THE CAP SEVERE
THUNDERSTORMS ARE ANTICIPATED ACROSS THE NORTHWEST MONDAY MORNING
AND ALONG AND WEST OF HIGHWAY 83 BY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 209 PM CDT SUN JUL 26 2015

THE MAIN FOCUS FOR THE LONG TERM IS THE POTENTIAL FOR A SEVERE
WEATHER OUTBREAK TOMORROW EVENING.

AN UPPER LEVEL TROUGH WILL DIG INTO THE NORTHERN ROCKIES TOMORROW.
THIS WILL PROVIDE AMPLE UPPER LEVEL ASCENT ACROSS THE NORTHERN
PLAINS AHEAD OF THE TROUGH. ADDITIONALLY...A DEEP SURFACE LOW AND
COLD FRONT WILL DEVELOP ACROSS EASTERN MONTANA...WITH A WARM
FRONT DRAPED ACROSS THE INTERNATIONAL BOARDER. AFTERNOON HEATING
ACROSS A VERY WARM AND MOIST WARM SECTOR WILL LIKELY YIELD CAPE
VALUES GREATER THAN 3000 J/KG. AFTERNOON CAPING DUE TO AN
ELEVATED WARM LAYER WILL LIKELY INHIBIT CONVECTION FROM FORMING
ACROSS ALL BUT FAR WESTERN NORTH DAKOTA UNTIL THE EARLY EVENING
HOURS...WHEN MID LEVEL COOLING AND STRONGER FORCING ARRIVES VIA
THE UPPER LEVEL WAVE. INITIALLY...ISOLATED SUPERCELLS ARE
POSSIBLE...WITH VERY LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES. ONCE THE COLD FRONT AND UPPER LEVEL WAVE BEGINS PUSHING
EASTWARD ACROSS THE STATE...A TRANSITION TO DAMAGING LINE SEGMENTS
(WITH VERY STRONG WINDS AND SOME HAIL) APPEARS LIKELY.

DURING THE DAY TUESDAY...A SECONDARY PRESSURE SURGE WILL PRODUCE
VERY STRONG WINDS ACROSS THE REGION. WITH PRESSURE RISES BETWEEN
15 AND 20 MB/6HOUR...AND A STRONG DOWNSLOPE COMPONENT...WIND GUSTS
AROUND 50 MPH ARE POSSIBLE. TEMPERATURES TUESDAY WILL BE
CONSIDERABLY COOLER WITH READINGS ON AVERAGE 20 TO 30 DEGREES
COOLER THAN MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 209 PM CDT SUN JUL 26 2015

FOR THE 18Z TAF PERIOD...A COLD FRONT WILL MOVE SLOWLY INTO WEST
CENTRAL NORTH DAKOTA THIS AFTERNOON BUT REMAIN WEST OF A MINOT TO
DICKINSON LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED IN
THE VICINITY OF THE FRONT BUT TOO UNCERTAIN AT THIS TOME TO
INCLUDE TSRA IN TAFS. WILL KEEP VCNTY FROM KDIK-KISN-KMOT. THEN A
STRONG UPPER LOW WILL BRING INCREASING CHANCES FOR THUNDERSTORMS
LATE IN THE TAF PERIOD NORTHWEST. THIS WILL IMPACT KISN AFTER 12Z.
VFR CONDITIONS EXPECTED ALTHOUGH LOW VFR CEILINGS POSSIBLE AT KISN
AFTER 12Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Jul 26, 2:02 PM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT SUN JUL 26 2015

NDZ001>005-009>011-017>021-031>034-040>045-272015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
302 PM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL BECOME FOCUSED ACROSS THE
NORTHWEST AND FAR NORTH CENTRAL TONIGHT. SOME STORMS MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS...ALONG WITH VERY HEAVY
RAIN...WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

TUESDAY WILL BE VERY WINDY WITH WIND GUSTS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.

NDZ012-013-022-023-025-035>037-046>048-050-051-272015-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
302 PM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MONDAY EVENING AND MONDAY
NIGHT. LARGE HAIL AND DAMAGING WIND GUSTS...ALONG WITH VERY HEAVY
RAIN...WILL BE THE MAIN THREATS.

TUESDAY WILL BE VERY WINDY WITH WIND GUSTS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.

WAA/AJ

In the hours before

Special weather statement, Jul 26, 2:08 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
308 PM CDT SUN JUL 26 2015

NDZ009-010-017-018-262045-
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
308 PM CDT SUN JUL 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WILLIAMS...EASTERN MCKENZIE...NORTHWESTERN DUNN AND SOUTHWESTERN
MOUNTRAIL COUNTIES...

AT 306 PM CDT /206 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF 4
BEARS LODGE TO 9 MILES NORTHWEST OF GRASSY BUTTE...AND MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATFORD CITY...NEW TOWN...LITTLE MISSOURI STATE PARK...BELDEN...
MANDAREE...THEODORE ROOSEVELT NATIONAL PARK NORTH
UNIT...KEENE...CHARLSON...WHITE EARTH BAY RECREATION AREA...AND
JOHNSONS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4827 10230 4749 10257 4746 10361 4819 10317
TIME...MOT...LOC 2006Z 236DEG 12KT 4807 10295 4748 10339

HARGROVE
Special weather statement, Jul 26, 2:15 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM MDT SUN JUL 26 2015

NDZ040-262100-
SLOPE ND-
215 PM MDT SUN JUL 26 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SLOPE COUNTY...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF AMIDON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMIDON.

LAT...LON 4663 10357 4663 10326 4662 10314 4648 10312
      4646 10356
TIME...MOT...LOC 2015Z 222DEG 13KT 4655 10348

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:30 PM MDTSpecial Weather StatementBISMcLean30 min
Jul 25, 6:46 PM MDTSpecial Weather StatementBISOliver29 min
Jul 25, 6:55 PM MDTSpecial Weather StatementBISMcLean35 min
Jul 25, 7:00 PM MDTSevere Thunderstorm WarningBISMcLean60 min
Jul 25, 7:30 PM MDTSpecial Weather StatementBISMcHenry45 min
Jul 25, 8:37 PM MDTSpecial Weather StatementBISOliver38 min
Jul 26, 2:08 PM MDTSpecial Weather StatementBISMcKenzie, Mountrail37 min
Jul 26, 2:10 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail49 min
Jul 26, 2:15 PM MDTSpecial Weather StatementBISSlope45 min
Jul 26, 2:27 PM MDTTornado Warning Tornado observedBISMountrail, Williams33 min
Jul 26, 2:58 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams62 min
Jul 26, 3:07 PM MDTSpecial Weather StatementBISBillings, Dunn, McKenzie, Stark38 min
Jul 26, 3:37 PM MDTSevere Thunderstorm WarningBISDunn34 min
Jul 26, 3:45 PM MDTSevere Thunderstorm WarningBISBurke, Renville26 min
Jul 26, 4:10 PM MDTSevere Thunderstorm WarningBISBillings, Dunn65 min
Jul 26, 4:22 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jul 26, 4:23 PM MDTSevere Thunderstorm WarningBISBillings, Stark67 min
Jul 26, 4:33 PM MDTSpecial Weather StatementBISMcLean42 min
Jul 26, 4:40 PM MDTSpecial Weather StatementBISRolette50 min
Jul 26, 4:45 PM MDTSpecial Weather StatementBISRenville30 min
Jul 26, 5:09 PM MDTSpecial Weather StatementBISBottineau36 min
Jul 26, 5:16 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope59 min
Jul 26, 5:17 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette28 min
Jul 26, 5:41 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.